Arte SheetsLearn. Try. Understand.

Health & Fitness

STOP-BANG Obstructive Sleep Apnea (OSA) Screening Score Formula

Practice validated binary inputs and conditional formulas using the published 40-cm STOP-Bang scoring variant. Calculate the total and two-step screening category without treating missing answers as a low-risk result.

An educational scoring example, not a diagnosis

This spreadsheet demonstrates arithmetic for the STOP-Bang variant described in the linked Chung review, using the single neck-circumference threshold above 40 cm. Do not mix thresholds from a different questionnaire version into this example. Use the version selected by your clinician for an actual assessment.

A screening category does not diagnose or exclude obstructive sleep apnea, determine its severity, or provide clearance for anesthesia. Discuss symptoms or a concerning result with a qualified clinician; clinical assessment and appropriate sleep testing may be needed.

Enter eight complete yes/no flags

B2:B5 hold the four STOP flags: snoring, daytime tiredness, observed breathing interruptions and high blood pressure (including treatment). B6:B9 hold the BMI, age, neck and male-gender flags used in the cited questionnaire. Enter 1 for a positive item and 0 for a negative item, using the original questionnaire wording when collecting responses.

For this cited variant the numeric thresholds are strictly above BMI 35 kg/m², age 50 years and neck circumference 40 cm. Equality alone does not exceed a threshold. These cells contain flags, not raw measurements. A missing or unknown answer must remain missing, not be converted to zero.

Validate before adding or classifying

B11 requires eight numeric entries and restricts each to 0 or 1. This prevents SUM from silently ignoring blanks or text and producing an apparently low score for an incomplete questionnaire. B12 and B13 both stop when validation fails.

=IF(COUNT(B2:B9)<>8,"Complete all 8 binary inputs",IF(COUNTIF(B2:B9,0)+COUNTIF(B2:B9,1)<>8,"Use only 0 or 1","OK"))

Calculate the total

B12 sums the eight validated flags. The supplied fictional profile has snoring, observed interruptions, BMI and male-gender flags set, giving a total of 4.

=IF(B11<>"OK",B11,SUM(B2:B9))

Apply the two-step rule

Totals 0–2 are low, 5–8 high, and 3–4 initially intermediate. For an intermediate score, at least two positive STOP items plus a positive BMI, neck or male-gender flag produces the high category. Age alone is not an escalation modifier.

The example therefore returns High OSA Risk. This is the rule’s screening label, not a measured probability or a diagnosis.

=IF(B11<>"OK",B11,IF(B12<=2,"Low OSA Risk",IF(OR(B12>=5,AND(SUM(B2:B5)>=2,OR(B6=1,B8=1,B9=1))),"High OSA Risk","Intermediate OSA Risk")))

Try contrasting fictional profiles

Set B6 and B9 to zero and B7 to one, leaving the original two positive STOP flags: the total is 3 and the result intermediate. Keep only the age flag positive: the result is 1 and low. Clear any one flag instead of entering zero: both outputs ask for complete inputs.

The sample was checked against all 256 possible complete binary profiles as well as missing and invalid values. These checks establish spreadsheet logic, not clinical validation of this app. Use fictional data when experimenting in shared documents.

Try the example

Use the original values or change them to test your understanding.

Further reading